The 78-year-old pilot was flying a Cessna 150 near Deming, N.M., when he reported to ATC that he was “in trouble,” experiencing severe pain and losing his eyesight.
Radar contact was lost shortly afterward. The pilot had been issued a limited third class medical certificate due to elevated blood pressure.
Toxicology testing revealed the presence of irbesartan, which is used mainly for treating hypertension. Although the cause of death was attributed to blunt force trauma, the heart exhibited significant preexisting coronary artery disease with up to 75% occlusion in a number of vessels.
The wreckage was consistent with an in-flight breakup. Therefore, the evidence is consistent with the pilot most likely suffering an acute coronary syndrome, which incapacitated him and caused him to lose control of the airplane.
Investigators determined that during the loss of control, the airframe was overstressed, which caused it to break up in flight.
The NTSB determined the probable cause was the pilot’s physical incapacitation, including loss of vision, which led to a loss of control and the subsequent in-flight breakup of the airplane.
NTSB Identification: CEN13LA179
This February 2013 accident report is provided by the National Transportation Safety Board. Published as an educational tool, it is intended to help pilots learn from the misfortunes of others.